Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 239, NWS Bismarck, ND

August 1, 2011Foster County, Stutsman County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 1, 2011, 1:07 AM CDT for Foster County, Stutsman County, Wells County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2011, 1:07 AM CDT (06:07 UTC)
Expired
Aug 1, 2011, 2:00 AM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Foster County, ND, Stutsman County, ND, Wells County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 109 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 1:30 AM CDTTSTM WND DMGKensal, NDNUMEROUS LARGE TREES UPROOTED IN TOWN. TWO GRAIN HOPPPERS BLOWN OVER AT THE KENSAL FARMERS ELEVATOR. WIND SPEEDS ESTIMATED 70 TO 80 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 10:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5391 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
5.9
Supercell composite
30.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS53 KBIS 010607
SVRBIS
NDC031-093-103-010700-
/O.NEW.KBIS.SV.W.0239.110801T0607Z-110801T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
107 AM CDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHEASTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 200 AM CDT

* AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 80 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM GRACE CITY TO KENSAL TO BUCHANAN...AND MOVING EAST
  AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRACE CITY...JUANITA...GLENFIELD...COURTENAY...SPIRITWOOD LAKE AND
  MCHENRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4698 9847 4699 9917 4722 9925 4746 9940
      4760 9876 4760 9856 4750 9848 4734 9849
      4732 9845 4706 9845
TIME...MOT...LOC 0607Z 252DEG 41KT 4754 9883 4734 9868
          4708 9881
WIND...HAIL 80MPH <.75IN

$$

KINNEY
2 follow-up statements
603 
WWUS53 KBIS 010644
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
144 AM CDT MON AUG 1 2011

NDC103-010654-
/O.CAN.KBIS.SV.W.0239.000000T0000Z-110801T0700Z/
WELLS ND-
144 AM CDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WELLS COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4698 9847 4699 9881 4730 9887 4755 9897
      4760 9876 4760 9856 4750 9848 4734 9849
      4732 9845 4706 9845
TIME...MOT...LOC 0644Z 262DEG 40KT 4754 9857 4723 9848

$$

NDC031-093-010700-
/O.CON.KBIS.SV.W.0239.000000T0000Z-110801T0700Z/
FOSTER ND-STUTSMAN ND-
144 AM CDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
STUTSMAN AND EASTERN FOSTER COUNTIES UNTIL 200 AM CDT...

AT 141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MCHENRY TO COURTENAY...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN FOSTER AND EXTREME NORTHEASTERN
  STUTSMAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4698 9847 4699 9881 4730 9887 4755 9897
      4760 9876 4760 9856 4750 9848 4734 9849
      4732 9845 4706 9845
TIME...MOT...LOC 0644Z 262DEG 40KT 4754 9857 4723 9848
WIND...HAIL 70MPH <.75IN

$$

KINNEY
173 
WWUS53 KBIS 010702
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
202 AM CDT MON AUG 1 2011

NDC031-093-010712-
/O.EXP.KBIS.SV.W.0239.000000T0000Z-110801T0700Z/
FOSTER ND-STUTSMAN ND-
202 AM CDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STUTSMAN AND
EASTERN FOSTER COUNTIES HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT.

LAT...LON 4698 9847 4699 9881 4730 9887 4755 9897
      4760 9876 4760 9856 4750 9848 4734 9849
      4732 9845 4706 9845
TIME...MOT...LOC 0644Z 262DEG 40KT 4754 9857 4723 9848

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:04 AM CDT, 3 minutes earlier.

Area forecast discussion, Aug 1, 1:04 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
104 AM CDT MON AUG 1 2011

.UPDATE...MAIN UPDATE WAS TO REPLACE A PORTION OF TORNADO WATCH
706 ACROSS SOUTH CENTRAL NORTH DAKOTA WITH SEVERE THUNDERSTORM
WATCH 707 UNTIL 6AM CDT. THE REMAINING COUNTIES OF TORNADO WATCH
706 HAVE BEEN CANCELLED...THUS ENDING TORNADO WATCH 706 ALTOGETHER.

&&

.SHORT TERM...SEVERE WEATHER ONGOING. LOW LEVEL JET ACROSS CENTRAL
NORTH DAKOTA WILL CONTINUE THE REST OF THE NIGHT. SEVERE WEATHER
THREAT CURRENTLY OVER EAST CENTRAL NORTH DAKOTA.

.AVIATION...MAINLY VFR CONDITIONS NEXT 24HR. FOR THE 06Z TAF
ISSUANCE...KJMS WILL SEE THE MAIN IMPACT OF POSSIBLE 60 TO 80 MPH
WINDS THROUGH 08Z ALONG WIT HEAVY RAIN AND MVFR CEILINGS. REST OF THE
AERODROMES WILL SEE VFR CONDITIONS.

ANOTHER ROUND OF THUNDERSTORMS WILL INITIATE MONDAY AFTERNOON AND
EVENING ALONG AND AHEAD OF A COLD FRONT...SOME POSSIBLY SEVERE.
MVFR TO IFR CEILINGS ARE POSSIBLE IN THE HEAVIER THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE/AVIATION....KS
Hazardous weather outlook, Jul 31, 11:39 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM CDT SUN JUL 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020445-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1139 PM CDT SUN JUL 31 2011 /1039 PM MDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE REMAINS A CHANCE OF THUNDERSTORMS OVER CENTRAL NORTH
DAKOTA TONIGHT. THUNDERSTORMS WILL LIKELY BE SEVERE WITH A THREAT
OF LARGE HAIL AND STRONG DAMAGING WIND. ACROSS THE SOUTHWEST...THE
MAIN THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST.
THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY
AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING
THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS
OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NH

In the hours before

Local storm report, Jul 31, 11:26 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1126 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     6 N BISMARCK            46.90N 100.78W
07/31/2011                   BURLEIGH           ND   LAW ENFORCEMENT

            TRAMPOLINE FLEW INTO THE SIDE OF HOME CAUSING DAMAGE.
            WINDS ESTIMATED AT 80 TO 85 MPH.

&&

NHEINERT
Local storm report, Jul 31, 11:30 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
07/31/2011  M68 MPH          BURLEIGH           ND   ASOS

&&

JTAEGER
Local storm report, Jul 31, 11:31 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND DMG     MANDAN                  46.83N 100.89W
07/31/2011                   MORTON             ND   PUBLIC

            AVERAGE 2 TO 4 INCH DIAMETER TREE LIMBS DOWN...LARGEST 10
            INCHES IN SIZE. GAZEBO CANOPY TORN OFF.

&&

JMETZ
Local storm report, Jul 31, 11:35 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     FLASH FLOOD      BISMARCK                46.81N 100.78W
07/31/2011                   BURLEIGH           ND   AMATEUR RADIO

            1 FOOT TO 1.5 FEET OF WATER ON AIRPORT ROAD.

&&

JMETZ
Local storm report, Jul 31, 11:37 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1137 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     FLASH FLOOD      BISMARCK                46.81N 100.78W
07/31/2011                   BURLEIGH           ND   AMATEUR RADIO

            BISMARCK EXPRESSWAY AT UNIVERSITY DRIVE IS FLOODED AND
            IMPASSABLE.

&&

JMETZ
Local storm report, Aug 1, 12:52 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 AM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND GST     11 SW TUTTLE            47.03N 100.16W
07/31/2011  E80 MPH          BURLEIGH           ND   MESONET

            ARB OBSERVER 11 MILES SOUTHWEST OF TUTTLE ESTIMATED 80
            MPH WINDS.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:33 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Sioux57 min
Jul 31, 8:50 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger55 min
Jul 31, 9:25 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton65 min
Jul 31, 9:27 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger63 min
Jul 31, 10:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Grant, Morton, Oliver60 min
Jul 31, 10:13 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton47 min
Jul 31, 10:26 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Stark46 min
Jul 31, 10:35 PM CDTFlash Flood WarningBISBurleigh, Grant, Morton, Sioux5 hr
Jul 31, 10:49 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver56 min
Jul 31, 11:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton, Oliver, Sheridan60 min
Jul 31, 11:26 PM CDTSevere Thunderstorm WarningBISBurleigh, McHenry, McLean, Mercer, Oliver, Sheridan and 1 more64 min
Jul 31, 11:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McLean, Sheridan and 1 more54 min
Aug 1, 12:11 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells64 min
Aug 1, 12:53 AM CDTSevere Thunderstorm WarningBISFoster, Wells52 min
Aug 1, 1:02 AM CDTSevere Thunderstorm WarningBISPierce28 min
Aug 1, 1:28 AM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh47 min
Aug 1, 2:11 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh64 min
Aug 1, 3:00 AM CDTHeat AdvisoryBISBurleigh, Dickey, Emmons, Foster, Grant, Kidder and 5 more16 hr
Aug 1, 4:14 AM CDTAreal Flood AdvisoryBISFoster, Kidder, Sheridan, Stutsman, Wells13 hr
Aug 1, 1:54 PM CDTSevere Thunderstorm WarningBISAdams, Bowman49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.